Alert archive / Georgia / Tornado Warnings in 2004
Tornado Warning 26, NWS Atlanta, GA
NWS Atlanta, GA issued this tornado warning at Sep 16, 2004, 3:35 PM EDT for Pike County, Upson County, Georgia. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2004, 3:35 PM EDT (19:35 UTC)
- Expired
- Sep 16, 2004, 4:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Pike County, GA, Upson County, GA
The radar
The Atlanta radar (KFFC), 45 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 3:42 PM EDT | TORNADO | 5 S Lifsey, GA | TOUCHDOWN ON PIKE/UPSON COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 10:45 AM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KFFC 161935 TORATL GAC231-293-162000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 335 PM EDT THU SEP 16 2004 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * TORNADO WARNING FOR... PIKE COUNTY IN WEST CENTRAL GEORGIA NORTHERN UPSON COUNTY IN WEST CENTRAL GEORGIA * UNTIL 400 PM EDT * AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR THOMASTON...MOVING NORTH AT 60 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZEBULON. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR SOUTHEASTERN GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR NORTHERN GEORGIA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3287 8436 3288 8423 3320 8425 3320 8447 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this tornado warning went out at Sep 16, 11:40 AM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Sep 16, 11:40 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EDT THU SEP 16 2004
.UPDATE...QUICK UPDATE ISSUED TO COVER NEW WATCHES AND TO ADJUST
WINDS AND PRECIPITATION A LITTLE. GENERALLY NO MAJOR ADJUSTMENTS
MADE...ONLY SOME CLEANUP.
&&
.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR NORTH AND CENTRAL
GEORGIA THROUGH FRIDAY.
WIND ADVISORY FOR NORTH AND
CENTRAL GEORGIA THROUGH TONIGHT.
TORNADO WATCH FOR MUCH OF NORTH
CENTRAL GEORGIA THROUGH 9 PM.
&&
20Hazardous weather outlook, Sep 16, 2:00 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 200 PM EDT THU SEP 16 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-162300- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 200 PM EDT THU SEP 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED TORNADOES ARE POSSIBLE MAINLY OVER CENTRAL GEORGIA THROUGH THE AFTERNOON.... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTH AND CENTRAL GEORGIA THROUGH TONIGHT... .SYNOPSIS... REMNANTS OF HURRICANE IVAN WILL CONTINUE TO MOVE NORTHWARD ACROSS ALABAMA THROUGH TONIGHT...THEN INTO EAST TENNESSEE ON FRIDAY. .PRIMARY HAZARD... ISOLATED TORNADOES ARE POSSIBLE MAINLY ACROSS CENTRAL GEORGIA THIS AFTERNOON...GENERALLY ALONG AND SOUTH OF A LINE FROM LAGRANGE TO EATONTON. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH AND CENTRAL GEORGIA THROUGH TONIGHT...WITH WIND GUST TO 60 MPH POSSIBLE AND FLOODING DUE TO HEAVY TROPICAL RAINS. .DISCUSSION... THE OUTER BANDS OF MODERATE TO HEAVY RAIN WILL CONTINUE TO ROTATE AROUND IVAN AND ACROSS NORTH AND CENTRAL GEORGIA THROUGH TONIGHT. DUE TO STRONG WIND SHEAR ASSOCIATED WITH IVAN...TORNADOES AND SEVERE THUNDERSTORMS COULD POSSIBLY DEVELOP IN THE AREAS OF STRONGER CONVECTION. THERE IS ALSO THE THREAT OF FLOODING DUE TO HEAVY TROPICAL RAINS. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS ON THE WAY AND WILL CONTINUE THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS AND FLOODING RAINS ARE POSSIBLE OVER THE AREA...MAINLY FRIDAY MORNING. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Sep 16, 9:37 AM EDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 937 AM EDT THU SEP 16 2004 GAZ102-161400- 937 AM EDT THU SEP 16 2004 ...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN STEWART COUNTY UNTIL 1000 AM EDT... AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PROVIDENCE CANYON...MOVING NORTH AT 40 MPH. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 1000 AM EDT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Sep 16, 11:26 AM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1126 AM EDT THU SEP 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 AM TORNADO 5 S RICHLAND 32.01N 84.68W
09/16/2004 STEWART GA POST OFFICE
POSSIBLE TORNADO 5 MILES SOUTH OF RICHLAND.
1106 AM TORNADO 5 S RICHLAND 32.01N 84.68W
09/16/2004 STEWART GA LAW ENFORCEMENT
TWO POSSIBLE TORNADOES TOUCHDOWN 5 MILES SOUTH AND 5 WEST
OF RICHLAND. DAMAGE AT THIS TIME IS UNKNOWN.
&&
GLBLocal storm report, Sep 16, 2:42 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
242 PM EDT THU SEP 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0227 PM TORNADO ROCKMART 34.01N 85.05W
09/16/2004 POLK GA PUBLIC
ROTATING CLOUD NEAR WEST ELM STREET WITH LARGE OAK TREES
DOWN AND TRANSFORMERS EXPLODING
&&
BGThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 10:40 AM EDT | Tornado Warning | FFC | Stewart | 35 min |
| Sep 16, 11:03 AM EDT | Severe Thunderstorm Warning | FFC | Butts, Henry | 27 min |
| Sep 16, 11:22 AM EDT | Tornado Warning | FFC | Chattahoochee, Marion | 23 min |
| Sep 16, 11:30 AM EDT | Tornado Warning | FFC | Harris, Muscogee | 15 min |
| Sep 16, 11:59 AM EDT | Tornado Warning | FFC | Stewart | 16 min |
| Sep 16, 12:13 PM EDT | Tornado Warning | FFC | Chattahoochee, Muscogee, Stewart | 17 min |
| Sep 16, 12:16 PM EDT | Tornado Warning | FFC | Marion | 29 min |
| Sep 16, 1:18 PM EDT | Tornado Warning | FFC | Meriwether, Talbot | 12 min |
| Sep 16, 1:45 PM EDT | Tornado Warning | FFC | Carroll, Haralson | 15 min |
| Sep 16, 1:47 PM EDT | Tornado Warning | FFC | Meriwether, Talbot | 13 min |
| Sep 16, 2:11 PM EDT | Tornado Warning | FFC | Haralson | 19 min |
| Sep 16, 2:26 PM EDT | Tornado Warning | FFC | Clarke, Jackson, Oconee | 34 min |
| Sep 16, 2:28 PM EDT | Tornado Warning | FFC | Floyd, Haralson, Polk | 32 min |
| Sep 16, 2:42 PM EDT | Tornado Warning | FFC | Madison, Oglethorpe | 33 min |
| Sep 16, 2:49 PM EDT | Flash Flood Warning | FFC | Coweta | 3 hr |
| Sep 16, 2:56 PM EDT | Tornado Warning | FFC | Lamar, Pike, Spalding | 34 min |
| Sep 16, 2:59 PM EDT | Flash Flood Warning | FFC | Carroll | 3 hr |
| Sep 16, 2:59 PM EDT | Tornado Warning | FFC | Madison, Oglethorpe | 31 min |
| Sep 16, 3:11 PM EDT | Flash Flood Warning | FFC | Douglas, Haralson, Paulding | 4 hr |
| Sep 16, 3:14 PM EDT | Tornado Warning | FFC | Madison, Oglethorpe | 31 min |
| Sep 16, 3:17 PM EDT | Flash Flood Warning | FFC | Meriwether, Talbot | 3 hr |
| Sep 16, 3:39 PM EDT | Tornado Warning | FFC | Monroe | 36 min |
| Sep 16, 3:45 PM EDT | Flash Flood Warning | FFC | Clayton, Fayette, Fulton | 3 hr |
| Sep 16, 3:55 PM EDT | Tornado Warning | FFC | Crawford, Upson | 35 min |
| Sep 16, 4:00 PM EDT | Tornado Warning | FFC | Lamar, Pike, Spalding | 30 min |
| Sep 16, 4:06 PM EDT | Tornado Warning | FFC | Clayton, Fayette | 24 min |
| Sep 16, 4:27 PM EDT | Tornado Warning | FFC | Lamar, Spalding | 33 min |
| Sep 16, 4:28 PM EDT | Flash Flood Warning | FFC | Cobb | 4 hr |
| Sep 16, 4:40 PM EDT | Tornado Warning | FFC | Wilkes | 35 min |
| Sep 16, 5:02 PM EDT | Flash Flood Warning | FFC | DeKalb, Henry, Lamar, Pike, Rockdale, Spalding and 1 more | 3 hr |
| Sep 16, 5:09 PM EDT | Tornado Warning | FFC | Bibb, Monroe | 36 min |
| Sep 16, 5:27 PM EDT | Flash Flood Warning | FFC | Cobb, DeKalb, Fulton | 6 hr |
| Sep 16, 5:43 PM EDT | Flash Flood Warning | FFC | Cherokee | 4 hr |
| Sep 16, 6:21 PM EDT | Flash Flood Warning | FFC | Forsyth, Gwinnett | 6 hr |
| Sep 16, 6:39 PM EDT | Flash Flood Warning | FFC | Pickens | 6 hr |
| Sep 16, 7:00 PM EDT | Flash Flood Warning | FFC | DeKalb, Fulton | 18 hr |
| Sep 16, 7:00 PM EDT | Flash Flood Warning | FFC | DeKalb, Fulton | 6 hr |
| Sep 16, 7:30 PM EDT | Flash Flood Warning | FFC | DeKalb, Fulton | 6 hr |
| Sep 16, 7:42 PM EDT | Flash Flood Warning | FFC | Bartow, Catoosa, Cherokee, Dawson, Fannin, Gilmer and 8 more | 6 hr |
Nearby
Tornado Warnings in Georgia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.